Oklahoma, 2021

Hail in Oklahoma, February 28, 2021

February 28, 2021 · NWS TSA · 2 events in 1 county or zone

Scattered thunderstorms developed across northern Texas and southeastern Oklahoma during the morning of the 28th, as a cold front moved through the region. The strongest storms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northern Texas and southeastern Oklahoma during the morning of the 28th, as a cold front moved through the region. The strongest storms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:23 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 28, 10:23 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1023 AM CST Sun Feb 28 2021

.DISCUSSION...
Cold front pushing through northeast OK this morning. Showers and
storms ahead of the boundary starting to increase in coverage some
across southeast OK and west central AR. A few storms late this
morning into the afternoon across SE OK/WC AR will carry
severe potential with hail the primary threat. Front to clear the
area by late afternoon, and will end the threat for severe weather.
Updated zones were mainly temperature adjustments to account for latest
frontal position. Also lowered high temps a little across parts of far
northeast Oklahoma. Sunshine in these areas later this afternoon cannot
be ruled out, and this would offset cold advection some.

Updated ZFP/PFM/AFM already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  31  56  36 /  10   0   0  30
FSM   68  38  57  39 /  80  20  10  40
MLC   66  36  54  38 /  60  10  10  50
BVO   53  29  56  35 /   0   0   0  20
FYV   64  32  54  33 /  70  10   0  30
BYV   63  32  52  35 /  60  20   0  20
MKO   63  33  54  37 /  30   0   0  40
MIO   53  29  54  35 /  20   0   0  20
F10   58  34  54  38 /  30   0  10  50
HHW   66  41  53  39 /  80  30  40  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
Hazardous weather outlook, Feb 28, 4:58 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 AM CST Sun Feb 28 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 AM CST Sun Feb 28 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...Mid Morning.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...Mid morning.

POOR VISIBILITY.
	RISK...Limited.
	AREA...Eastern OKlahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
Scattered thunderstorms will develop later this morning as a cold
front pushes through the area, mainly along and southeast of I-44.
By mid morning, a few storms may become strong to severe across
southeast Oklahoma and parts of western Arkansas, with damaging
wind gusts and large hail the main threats. Locally heavy rainfall
amounts will also be possible with any training cells.
Thunderstorms will decrease as the front pushes south of the area
this afternoon.

Behind the front, north winds gusting 20 to 25 mph along with
drier air will lead to an increase in grassland fire spread
potential across northeast Oklahoma, where little rainfall is
expected through the morning.

A few areas of southeast Oklahoma and west central Arkansas could
see visibility reduced to a mile or less this morning, but
widespread reductions to visibility are unlikely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Additional ran chances arrive late Monday into Tuesday, and again
Thursday. Fire weather danger may be present during the week in
areas that miss out on significant rainfall, especially northwest
of I-44.

weather.gov/tulsa contains additional information.

The radar

The Norman radar (KTLX), 194 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Choctaw

When
February 28, 10:44 AM CST
Where
Choctaw County, Boswell
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -95.870

Hail, Choctaw

When
February 28, 11:45 AM CST
Where
Choctaw County, Soper
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940874, 940875.